utd_medknow
International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2022  |  Volume : 14  |  Issue : 4  |  Page : 144-146  

Depigmentation following diphenylcyclopropenone immunotherapy leading to discontinuation of treatment


Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Submission24-Jun-2020
Date of Decision17-Jul-2020
Date of Acceptance19-Jul-2021
Date of Web Publication16-Jul-2022

Correspondence Address:
Muthu Sendhil Kumaran
Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_75_20

Rights and Permissions

How to cite this article:
Hanumanthu V, Daroach M, Kumaran MS. Depigmentation following diphenylcyclopropenone immunotherapy leading to discontinuation of treatment. Int J Trichol 2022;14:144-6

How to cite this URL:
Hanumanthu V, Daroach M, Kumaran MS. Depigmentation following diphenylcyclopropenone immunotherapy leading to discontinuation of treatment. Int J Trichol [serial online] 2022 [cited 2022 Dec 6];14:144-6. Available from: https://www.ijtrichology.com/text.asp?2022/14/4/144/351244



Sir,

Alopecia areata (AA) is an autoimmune disorder involving hair follicle, usually presenting as sudden onset, nonscarring patchy hair loss. Topical immunotherapy is one of the recommended therapies for the treatment of AA with extensive hair loss having promising results.[1] Herein, we report a case of AA who developed vitiligo-like depigmentation postdiphenylcyclopropenone acetate (DPCP) application.

A 20-year-old male student, diagnosed case of alopecia universalis past 2½ years, was initiated on topical immunotherapy with DPCP 0.001% after sensitization as per standard recommendations.[1] There was no personal or family history of vitiligo or other autoimmune diseases. He responded to treatment after 3 months (SALT score 32) with DPCP 0.1% [Figure 1]. The patient complained of white-colored patches over the scalp and hands post 6 months of DPCP therapy. Clinical examination revealed multiple depigmented patches on scalp, neck, and dorsum of hands [Figure 2]. Seventy-five percent of regrown hairs were still present on the scalp, with SALT score 49. The treatment with DPCP was interrupted as the patient was very anxious and started on oral mini pulse with dexamethasone 2.5 mg twice a week along with topical mometasone 0.1% cream. This was followed by repigmentation of patches by 8 weeks but was associated with loss of regrown hair [Figure 3]. The patient did not want immunotherapy again.
Figure 1: Regrowth of hair on the whole scalp after few months of topical immunotherapy with diphenylcyclopropenone

Click here to view
Figure 2: Vitiligo-like depigmented patches after few weeks of diphenylcyclopropenone immunotherapy treated areas on the scalp

Click here to view
Figure 3: Repigmentation at the site of diphenylcyclopropenone induced vitiligo after 8 weeks of oral and topical steroid treatment

Click here to view


As per recommendation, in cases of AA of universalis, subtype immunotherapy is the treatment of choice.[1] DPCP, most effective topical immunotherapy for AA, has been in use since decades showing variable response rates.[2] DPCP is most preferable agent among other topical immunotherapies in AA due to its low cost, stability, and no mutagenicity.[3] Exact mechanism of action is not yet understood, but several hypotheses have been established such as antigen competition, perifollicular lymphocyte apoptosis,[3] inhibiting production of antifollicular antibodies.[4] Adverse effects include erythema, eczematous reactions, blistering, lymphadenopathy, scalp and facial edema, contact urticaria, flu-like symptoms, erythema multiforme-like reactions, and pigment changes such as hyperpigmentation, hypopigmentation, and vitiligo-like depigmentation which sometimes warrants withdrawal of therapy if severe.[1]

DPCP-induced depigmentation is a rare unpredictable side effect documented in patients of AA during its treatment. Clear pathomechanism underlying it is not yet established. Various hypothesis postulated includes koebnerization if the patient had associated vitiligo or other autoimmune diseases and direct cytotoxic effect on melanocytes through systemic absorption.[5] Management includes discontinuation of DPCP, initiation of topical or systemic corticosteroids, phototherapy with psoralen ultraviolet A (PUVA) or narrowband UV-B,[6] though with fewer success rates. DPCP-induced vitiligo has also been reported in patient with verruca plana[6] which was treated with topical tacrolimus 0.1% and excimer laser with repigmentation. [Table 1] summarizes previously reported cases of vitiligo-like depigmentation postimmunotherapy.
Table 1: Summary of reports of vitiligo-like depigmentation with contact immunotherapy

Click here to view


In this patient, he did not have either personal or family history of vitiligo, atopy, or any other autoimmune disease. The patient developed vitiligo-like depigmentation on scalp, neck, dorsum of hands at post 6 months therapy with DPCP. His lesions repigmented with oral corticosteroid minipulse and stopping of DPCP after 8 weeks. The distant involvement like on the dorsum of hands in this patient may be due to cytotoxic effect on melanocytes after systemic absorption and neck involvement could be due to gravitational flowing of DPCP.

Appearance of vitiligo-like patches in types IV and V skin leads to significant psychological implications as vitiligo carries social stigma and patients regard it as a dreaded complication. Although DPCP-induced vitiligo-like depigmentation is a rare, undesirable side effect, the patients need to be counseled and informed before the onset of this side effect.

Acknowledgment

We thank the patient for granting permission for clinical photography.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Messenger AG, McKillop J, Farrant P, McDonagh AJ, Sladden M. British Association of Dermatologists' guidelines for the management of alopecia areata 2012. Br J Dermatol 2012;166:916-26.  Back to cited text no. 1
    
2.
Strazzulla LC, Wang EH, Avila L, Lo Sicco K, Brinster N, Christiano AM, et al. Alopecia areata: An appraisal of new treatment approaches and overview of current therapies. J Am Acad Dermatol 2018;78:15-24.  Back to cited text no. 2
    
3.
Herbst V, Zöller M, Kissling S, Wenzel E, Stutz N, Freyschmidt-Paul P. Diphenylcyclopropenone treatment of alopecia areata induces apoptosis of perifollicular lymphocytes. Eur J Dermatol 2006;16:537-42.  Back to cited text no. 3
    
4.
Tobin DJ, Gardner SH, Lindsey NJ, Hoffmann R, Happle R, Freyschmidt-Paul P. Diphencyprone immunotherapy alters anti-hair follicle antibody status in patients with alopecia areata. Eur J Dermatol 2002;12:327-34.  Back to cited text no. 4
    
5.
Pires MC, Martins JM, Montealegre F, Gatti FR. Vitiligo after diphencyprone for alopecia areata. Dermatol Res Pract 2010;2010:171265.  Back to cited text no. 5
    
6.
Oh YJ, Shin MK, Lee MH. Narrow-band ultraviolet B treatment for diphenylcyclopropenone-induced vitiliginous lesions. Acta Derm Venereol 2012;92:102-3.  Back to cited text no. 6
    
7.
Nilforoushzadeh MA, Keshtmand G, Jaffary F, Kheirkhah A. Diphencyprone induced vitiligo: A case report. Case Rep Med 2012;2012:356236.  Back to cited text no. 7
    
8.
Ganzetti G, Simonetti O, Campanati A, Giuliodori K, Offidani A. Phototherapy as a useful therapeutic option in the treatment of diphenylcyclopropenone-induced vitiligo. Acta Derm Venereol 2010;90:642-3.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed484    
    Printed34    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal